Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 148, NWS State College, PA

September 3, 2002Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 3, 2002, 4:50 PM EDT for Warren County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2002, 4:50 PM EDT (20:50 UTC)
Expired
Sep 3, 2002, 5:30 PM EDT
In force
40 min
Issued by
NWS State College, PA
Area
Whole counties

County Warren County, PA

The radar

The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 12:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2002-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2002-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

478 
WUUS51 KCTP 032050
SVRCTP
PAC123-032130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
450 PM EDT TUE SEP 3 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 530 PM EDT.

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COLUMBUS...OR 7 MILES EAST OF CORRY...
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELL AROUND 520 PM.
  GERMANY AROUND 530 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

$$

LAT...LON 4204 7961 4188 7962 4193 7895 4213 7898

RXR/LAMBERT/GRUMM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:00 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 3, 2:00 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 PM EDT TUE SEP 3 2002

...SEVERE THUNDERSTORM WATCH THIS AFTERNOON IN NORTHWEST....

A SURGE OF MODERATE INSTABILITY...SLIGHTLY ABOVE NORMAL PWAT AND
SOME 1-1.5SD 850 WINDS POSE THE RISK OF SOME THUNDERSTORMS AHEAD OF
THE APPROACHING COLD FRONT TO REACH SEVERE LIMITS. THE BEST THREAT
MAY STAY TO OUR NORTH. THE MODELS SHOW THIS FRONT WEAKENING AND NOT
PUSHING TOO FAR TO OUR SOUTH.  RAINFALL IN SOUTHERN AND EASTERN
SECTIONS COULD BE NON-EXISTENT.  KEPT BEST POPS IN WEST/NORTHWEST
WHERE THE LAKE BREEZE COMBINED WITH THE FRONT MAY INITIATE SOME CONVECTION.

AS FOR THE FRONT...LOW LEVEL THICKNESS ANOMALIES SHOW SOME
ANOMALOUSLY WARM AIR JUST TO OUR SOUTH ON WEDNESDAY OVER NC AND
SOUTHERN VA.  HOWEVER...ANOMALOUS NORTHWESTERLY FLOW AT 850 HPA AND
-1 TO -1.5 SD PWATS FORECAST ON WED SUGGEST COOLER AND MORE
COMFORTABLE WEATHER OVER CENTRAL PA WED. SHOULD BE MOSTLY SUNNY TOO.
HIGH PRESSURE AND THE LOW PWAT VALUES SUGGEST COOL THURSDAY AM AND
AGAIN FRIDAY AM.  WITH LIGHT WINDS WE ARE SETTING UP FOR EXCELLENT
VALLEY/RADIATIONAL FOG CONDITIONS LATER THIS WEEK.

THERMAL AND HEIGHT FIELDS ARE CLOSE TO NORMAL WED-THU. NOT
SURPRISING...GUIDANCE IS DRY AND HAS TEMPS WITHIN 1-2 DEGREES OF
EACH OTHER.

...EXTENDED...

THE ONLY HINT OF A SLIGHTLY BELOW NORMAL DAY FOR HIGHS AND LOWS IS
FRIDAY.  IN FORECAST...SHOWED FRIDAY AS THE COOLEST DAY OF THE WEEK.
HOWEVER MODELS SHOW ANTICYCLONIC CONDITIONS WILL DOMINATE THE REGION
THROUGH EARLY NEXT WEEK...SO DESPITE INCREASING ABOVE NORMAL
THICKNESS...850 HPA TEMPS...AND HEIGHTS SAT-TUESDAY...MORNING LOWS
SHOULD LINGER CLOSE TO NORMAL VALUES.(MDT 59 AND IPT 56 FOR THIS
PERIOD).  DAYTIME HIGHS SAT-TUES SHOULD RUN ABOVE SEASONAL NORMALS
(MDT: 79 IPT: 76 AND BFD: 70).  ENSEMBLE MOS IS GENERALLY RUNNING
3-5F ABOVE THIS MOST OF THE FORECAST PERIOD.  IT LOOKS DRY TOO.

BASED ON RADIATIONAL COOLING CONSIDERATIONS AND THE FACT THAT WE ARE
NOW ROLLING INTO PEAK RADIATIONAL FOG SEASON...WILL SEE IF SOFTWARE
WILL ALLOW THE WEATHER TO SHOW PATCHY MORNING FOG FRI-MONDAY.  THE
WARM STREAM VALLEYS COMBINED WITH A SURFACE ANTICYCLONE SHOULD BE
IDEALLY SUITED FOR THIS SCENARIO.

THE ENSEMBLES SHOW GOOD AGREEMENT IN FORECAST OVER ALL WITH BELOW
NORMAL HEIGHTS IN WEST.  THIS PATTERN SUGGESTS WE SHOULD BE SLIGHTLY
ABOVE NORMAL AS FORECAST BY MREF MOS.  LOW-LEVEL ANTICYCLONIC
CONDITIONS WITH COOL MORNING LOWS MAY MITIGATE THIS TO SOME
DEGREE.

.CTP...
PA...SEVERE THUNDERSTORM WATCH TIL 6 PM NORTHWESTERN COUNTIES.

GRUMM

In the hours before

Special weather statement, Sep 3, 12:22 PM EDT, 4 hours 28 minutes before
PAZ004>006-010-011-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1222 PM EDT TUE SEP 3 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT TUESDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MCKEAN...WARREN...CAMERON...POTTER AND ELK.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER LAKE ERIE AND
MOVE ACROSS THE WATCH AREA THIS AFTERNOON...AHEAD OF AN ADVANCING
COLD FRONT.  SOME STORMS MAY CONTAIN POTENTIALLY DAMAGING WIND GUSTS
AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DEVOIR
Local storm report, Sep 3, 4:43 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
443 PM EDT TUE SEP 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    WARREN                    PA   WIND DAMAGE
09/03/02   WARREN                         NUMEROUS TREES AND POWER
                                          LINES DOWN FROM THE CITY
                                          OF WARREN SOUTHEAST TO
                                          NEAR SHEFFIELD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 3:21 PM EDTSevere Thunderstorm WarningCTPWarren54 min
Sep 3, 4:17 PM EDTSevere Thunderstorm WarningCTPElk, McKean58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.